Alert archive / New York / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 45, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 11, 2006, 2:55 PM EDT for Orange County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2006, 2:55 PM EDT (18:55 UTC)
- Expired
- Jul 11, 2006, 3:35 PM EDT
- In force
- 40 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
County Orange County, NY
The radar
The Brookhaven radar (KOKX), 126 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 12:16 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1907 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 821 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 126 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 4.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 111855 SVROKX NYC071-112000- /O.NEW.KOKX.SV.W.0045.060711T1855Z-060711T2000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 255 PM EDT TUE JUL 11 2006 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN ORANGE COUNTY IN SOUTHEAST NEW YORK... * UNTIL 400 PM EDT... * AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENWOOD LAKE...OR ABOUT NEAR SLOATSBURG...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... TUXEDO PARK BY 300 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4130 7436 4119 7436 4114 7424 4127 7407 $$
1 follow-up statement
000 WWUS51 KOKX 111935 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 332 PM EDT TUE JUL 11 2006 NYC071-111942- /O.CAN.KOKX.SV.W.0045.000000T0000Z-060711T2000Z/ ORANGE NY- 332 PM EDT TUE JUL 11 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL ORANGE COUNTY IS CANCELLED... THE THUNDERSTORM HAS MOVED OUT OF ORANGE COUNTY BRINGING AN END TO THE IMMINENT THREAT OF SEVERE WEATHER. HOWEVER...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM TUESDAY EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. LAT...LON 4130 7436 4119 7436 4114 7424 4127 7407 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 9:40 AM EDT, 5 hours 15 minutes earlier.
Area forecast discussion, Jul 11, 9:40 AM EDT, 5 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 940 AM EDT TUE JUL 11 2006 .NEAR TERM (THIS AFTERNOON THROUGH TONIGHT)... SHORT WAVE CENTERED ACROSS CENTRAL NEW ENGLAND MOVING FASTER THEN PROGGED. THREAT OF SHOWERS AND THUNDERSTORMS WITH THIS FEATURE HAS ENDED ACROSS THE LOCAL CWA. HOWEVER...A WEAKENING SURFACE FRONT WILL APPROACH THE AREA FROM THE WEST THIS AFTERNOON. WITH MODERATE INSTABILITY DEVELOPING ACROSS INLAND AREAS THIS AFTERNOON/EARLY EVENING AND WITH THIS WEAK FRONTAL BOUNDARY SLIPPING IN...WE SHOULD SEE AT LEAST SCATTERED CONVECTION FIRE UP ACROSS THE WESTERN ZONES LATER IN THE AFTERNOON. THIS WOULD DRIFT EASTWARD INTO THIS EVENING AND MAY AFFECT THE EASTERN ZONES AS WELL ALTHOUGH ACTIVITY SHOULD BE RAPIDLY WEAKENING AT THAT TIME WITH LOSS OF HEATING. GUSTY WINDS APPEAR POSSIBLE WITH THIS ACTIVITY THIS AFTERNOON INTO EARLY THIS EVENING WITH WITH 35 KT MID-LEVEL WINDS IN PLAY. ...SOME STRONG WIND GUSTS LOOK LIKE BIGGEST THREAT WITH ANY ACTIVITY. AS PREVIOUSLY MENTIONED...THE THREAT WILL DIMINISH DURING THE EVENING...HOWEVER WILL KEEP A SLIGHT CHANCE GOING THROUGH TONIGHT AS BOUNDARY REMAINS ACROSS THE AREA. TEMPERATURES WILL AVERAGE A GOOD 5 DEGREES OR SO ABOVE NORMAL THROUGH THIS TIME PERIOD. 850 HPA TEMPS AROUND 16-17C...HOWEVER A GOOD AMOUNT OF CONVECTIVE DEBRIS WILL LIMIT FULL HEATING POTENTIAL. NEVER THE LESS...TEMPERATURES IN AND AROUND THE METRO AREA AS WELL AS ACROSS THE INTERIOR SHOULD PUSH INTO THE UPPER 80S. LOWER 80S ELSEWHERE...ALTHOUGH COOLER ALONG SOUTH FACING SHORES. TEMPERATURES OVERNIGHT WILL AVERAGE NEAR NORMAL. WITH DEWPOINT CLIMBING... EXPECT AREAS OF FOG TO DEVELOP OUTSIDE OF URBAN AREAS WITH LIGHT WINDS AND THIS ABUNDANT LOW-LEVEL MOISTURE. && .SHORT TERM (WEDNESDAY THROUGH THURSDAY)... MODELS STILL OFFERING DIFFERENT SOLUTIONS THROUGH THIS TIME FRAME WITH TIMING AND PROGRESSIVENESS OF NEXT SHORTWAVE AND SURFACE LOW. ECMWF/NAM/CANREG OUTPUT SIMILAR SOLUTIONS WITH GFS AND UKMET OFFERING ANOTHER SOLUTION. CURRENTLY THE FORECAST IS BASED ON A COMPROMISE OF THESE MODELS WHICH FALLS ALONG THE LINES OF GUIDANCE FROM HPC. BASICALLY WE ARE LOOKING FOR A MID LEVEL SHORT WAVE AND SURFACE LOW TO APPROACH ON WEDNESDAY AND CROSS THROUGH SOUTHERN NEW YORK STATE AND CENTRAL OR SOUTHERN NEW ENGLAND BY WEDNESDAY NIGHT OR EARLY THURSDAY. THIS WILL INTERACT WITH A MOIST AND UNSTABLE AIRMASS... PRESENTING US WITH THE THREAT OF SHOWERS AND THUNDERSTORMS. HIGHEST POPS WILL BE ACROSS THE NORTHERN TIER OF ZONES WITH BETTER UPPER LEVEL DYNAMICS AND ALONG AND NORTH OF THE TRACK OF THE LOW PRESSURE ITS ASSOCIATED WARM FRONT. AS SUCH...POPS LIKELY FOR NORTHWESTERN ZONES ON WEDNESDAY AFTERNOON AHEAD OF WARM FRONT AND THEN LIKELY WEDNESDAY NIGHT FOR THE ENTIRE REGION AS SHORT WAVE SLIDES BY TO THE NORTH. THEN...CHANCE POPS FOR THURSDAY AS COLD FRONT SAGS SOUTH THROUGH THE AREA. POTENTIAL FOR HEAVY RAINS BEING LOOKED AT FOR WEDNESDAY AFTERNOON AND NIGHT AS 35-45 KT LOW-LEVEL JET ADVECTS MOIST AIR INTO THE CWA. PWATS INCREASE TO AROUND 2. TEMPERATURES EXPECTED TO AVERAGE NEAR NORMAL THROUGH THE SHORT TERM WITH VERY HUMID CONDITIONS AS DEWPOINTS RISE INTO THE LOWER 70S AS MOISTURE POOLS AHEAD OF THE COLD FRONT. && .LONG TERM (THURSDAY NIGHT THROUGH MONDAY)... IT WILL BE WARM AND MUGGY THROUGH THE END OF THE WEEK WITH THE FORECAST AREA REMAINING ALONG THE SOUTHERN EDGE OF THE WESTERLIES. A SHORT WAVE TROUGH OVER THE GREAT LAKES ON THURSDAY WILL SEND A WEAK COLD FRONT THROUGH THE FORECAST AREA THURSDAY NIGHT...PRECEDED BY SHOWERS AND THUNDERSTORMS. THEN...A LARGE ENCOMPASSING UPPER RIDGE OVER THE WESTERN AND CENTRAL U.S. WILL BUILD EASTWARD THROUGH THE UPCOMING WEEKEND WITH THE WARMEST WEATHER OF THE SEASON ON TAP. DAYTIME HIGHS WILL LIKELY RISE INTO THE 90S ACROSS THE METRO AREA AND THE INTERIOR WITH ONLY SLIGHTLY LOWER READINGS ELSEWHERE. HEAT INDICES MAY APPROACH ADVISORY CRITERIA. ANY CONVECTION DURING THIS TIME SHOULD BE ISOLATED AT BEST DUE TO A STRONGLY CAPPED ENVIRONMENT. && .AVIATION... CURRENT WATER VAPOR LOOP SHOWING SHORTWAVE ENTERING NEW ENGLAND WITH SUBSIDENCE MOVING INTO THE TRI-STATE AREA. THIS...COUPLED WITH WARMING IN THE UPPER LEVELS SHOULD STABILIZE THINGS A BIT MORE HERE THAN PREVIOUS THINKING. ALTHOUGH THERE WILL STILL BE A WEAK FRONTAL BOUNDARY PRESENT NOT TOO FAR TO THE WEST OF THE WESTERNMOST TERMINALS...WILL REMOVE CB ATTACHMENTS FROM THE TAFS FOR THIS AFTERNOON. VIS LOOP SHOWING PLENTY OF HAZE ACROSS THE AREA AND UPSTREAM...BUT GENERALLY LOOKING AT VFR VSBYS ACROSS THE TERMINALS TODAY WITH KHPN LOWERING TO MVFR IN HAZE THIS AFTERNOON. LOW STRATUS CURRENTLY BREAKING UP ACROSS LONG ISLAND. KGON CIGS SHOULD IMPROVE TO VFR OVER THE NEXT HOUR. WINDS WILL REMAIN GENERALLY FROM THE SOUTHWEST. DEVELOPING SEA BREEZES ALONG THE SOUTH COAST OF LONG ISLAND AND CONNECTICUT WILL SHIFT WINDS TO THE SOUTH AT 10 TO 15 KTS LATE THIS MORNING INTO THE AFTERNOON. && .MARINE... WINDS AND SEAS WILL REMAIN BELOW ADVISORY CRITERIA UNTIL WEDNESDAY NIGHT AND THURSDAY AS A SURFACE LOW MOVES ACROSS SOUTHERN NEW ENGLAND. THE PRESSURE GRADIENT WILL TIGHTEN IN RESPONSE TO THIS AND WESTERLY WINDS ON THE OCEAN MAY APPROACH SMALL CRAFT LEVELS. SEAS ARE EXPECTED TO BUILD TO ADVISORY LEVELS ON THE OCEAN WEDNESDAY NIGHT INTO THURSDAY EVENING WITH SEAS SUBSIDING AS THE LOW MOVES WELL OFFSHORE. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH A BETTER CHANCE WEDNESDAY INTO WEDNESDAY NIGHT WITH THE PASSAGE OF A COLD FRONT ASSOCIATED WITH THE LOW PASSING THROUGH SOUTHERN NEW ENGLAND. IN ADDITION...PATCHY FOG IS LIKELY TO DEVELOP AGAIN LATE TONIGHT INTO WEDNESDAY MORNING...WHICH MAY REDUCE VISIBILITY TO AROUND 2 NM. && .HYDROLOGY... FOR THE NEAR TERM (THIS AFTERNOON THROUGH TONIGHT)...LOOKING FOR 1/10 TO 1/4 INCH ACROSS NORTHWESTERN ZONES...WITH 1/10 INCH OR LESS ELSEWHERE ACROSS THE CWA. FOR THE SHORT TERM (WEDNESDAY THROUGH THURSDAY)...A MORE SIGNIFICANT AMOUNT OF RAIN IS BEING LOOKED AT. AMOUNTS OF BETWEEN 1/2 TO 1 INCH MAY OCCUR ACROSS SOUTHERN ZONES WITH 1 TO LOCALLY 2 INCH ACROSS NORTHERN ZONES. DO NOT EXPECT TO SEE ANY WIDESPREAD FLOODING ISSUES OF CONSEQUENCE ARISE BASED ON THESE FIGURES...BUT COULD HAVE SOME URBAN AND SMALL STREAMS FLOODING ISSUES WITH ANY TRAINING OF CONVECTION ACROSS NORTHERN ZONES WEDNESDAY INTO THURSDAY. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 11, 12:38 PM EDT, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 1238 PM EDT TUE JUL 11 2006 CTZ005>012-NJZ002>006-011-NYZ067>081-120000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN- EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)- BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU- NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1238 PM EDT TUE JUL 11 2006 ...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY NIGHT...SOME OF WHICH MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED. ANZ330-335-338-350-353-355-120000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 1238 PM EDT TUE JUL 11 2006 ...SEVERE THUNDERSTORM WATCH 591 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT CHANCE OF SHOWERS AND THUNDERSTORMS INTO THIS EVENING. SOME THUNDERSTORMS MAY BE SEVERE WITH HEAVY RAINFALL...LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN WEDNESDAY AND WEDNESDAY NIGHT...SOME OF WHICH MAY REACH SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED.
In the hours before
Special weather statement, Jul 11, 12:29 PM EDT, 2 hours 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1229 PM EDT TUE JUL 11 2006 NYZ067-111700- ORANGE- 1229 PM EDT TUE JUL 11 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF FLORIDA...OR 6 MILES SOUTH OF MIDDLETOWN...AND MOVING SOUTHEAST AT 15 MPH. THIS STORM WILL BE... NEAR FLORIDA BY 1245 PM. NEAR CHESTER BY 1255 PM. 5 MILES WEST OF MONROE BY 100 PM. WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 11, 12:59 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1259 PM EDT TUE JUL 11 2006 NYZ067-111800- ORANGE- 1259 PM EDT TUE JUL 11 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR ORANGE COUNTY... AT 1255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHESTER...OR NEAR GOSHEN...AND MOVING EAST AT 25 MPH. THIS STORM WILL BE... NEAR MONROE BY 105 PM. NEAR HARRIMAN BY 110 PM. NEAR WEST POINT BY 120 PM. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
Special weather statement, Jul 11, 1:39 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 139 PM EDT TUE JUL 11 2006 CTZ006-111830- NORTHERN NEW HAVEN- 139 PM EDT TUE JUL 11 2006 ...SPECIAL WEATHER STATEMENT FOR NEAR SEVERE THUNDERSTORMS FOR NEW HAVEN COUNTY... AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR WOLCOTT...AND MOVING NORTHEAST AT 30 MPH. SMALL HAIL AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM.
Local storm report, Jul 11, 2:48 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
248 PM EDT TUE JUL 11 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HAIL CHESTER 41.36N 74.28W
07/11/2006 E1.00 INCH ORANGE NY TRAINED SPOTTER
0215 PM TSTM WND DMG YORKTOWN HEIGHTS 41.27N 73.78W
07/11/2006 WESTCHESTER NY LAW ENFORCEMENT
TREES DOWN
&&The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:05 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 55 min |
| Jul 11, 1:43 PM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 62 min |
| Jul 11, 2:51 PM EDT | Severe Thunderstorm Warning | OKX | Westchester | 54 min |
| Jul 11, 3:18 PM EDT | Severe Thunderstorm Warning | OKX | Rockland | 39 min |
| Jul 11, 3:46 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 11, 4:17 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 43 min |
| Jul 11, 4:45 PM EDT | Special Marine Warning | OKX | 60 min | |
| Jul 11, 4:58 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 62 min |
| Jul 11, 5:01 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 59 min |
| Jul 11, 5:54 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 36 min |
| Jul 11, 6:07 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 30 min |
Nearby
Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.